1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Wiped out after night time hypo

Discussion in 'Type 1 Diabetes' started by Hooked, Oct 3, 2013.

  1. Clem

    Clem · Member

    Messages:
    9
    Likes Received:
    0
    Trophy Points:
    21
    Don't give up. :) It is indeed frustrating as there are so many things to get your head around even as a 'normal' diabetic. Most Doctors make you feel guilty as though you are not trying, but it is usually that they themselves have so few patients that are 'real' brittle patients, and would never admit that they do not know why something is happening weird. That website has Doctors who see this themselves and explain that some people (like me) have this horrid problem with Diabetes and even more of their colleagues that are just ignorant.

    No two people are the same but most fall into a 'normal' 1 or 2 category. The reason your Lantus (aka Glargine) is an issue is that Lantus starts working and levels off after 2-4 hours, and no two people have the same time frame. Also this 'leveling off' is not always a straight line and deviates slightly over the hours as your Liver and pancreas have a natural rhythm and your body is always trying to optimize what it finds. It wants to self correct, and for some it works better than for others. I start my pump shortly and will let you know how I get on. I also try to make sense of the Lantus and have done the very same thing and found it just changes from time to time. So when I have a low AM maybe for a day or two I drop a few units. I take 18 at 11 PM but if I am poorly then sometimes down to 15 or 16 for a day or two then I know I wont have hypo issues, then 2 or 3 days later go back to 18.

    If you had a beer (or wine) earlier tonight then when 10 PM rolls around tonight then I would drop down to like 10 or 12 and see what your levels are in the AM then maybe you wont have that horrid crash again.

    Remember the Lantus is considered a peak-less profile. In that it levels off and remains the same after 2-4 hours, as opposed to short acting where they shoot up quick and trail off after just 1.5 - 3 hours.. Since Lantus builds up and remains at the same level the problem is finding when your body has used it up. Meaning that for some people that can be 18 hours and others a dose can last 26 or 28 hours, so if your really unlucky they can over lap. I would suggest to err on the side of lighter Lantus and if your sugar levels go a bit hi in the AM (usual for all peoples body clock) then you can always give a very small dose of short acting insulin to bring it down. Most people forget that we are all different and our metabolisms work different and indeed YOU are going to be your best Doctor in the future because YOU can learn about YOUR body and how it reacts.

    I guess I will see if a brittle is really helped as I am about to start a new adventure with this pump and using only short acting insulin feels a bit uncertain, but after reading about others experiences it seems they feel much more control when they have sorted the pump out.. Fingers Crossed

    PS maybe ask about doing your Lantus in the AM, the only bad thing is you could go high in your sleep and wake up higher. Your Latus should be at full throttle if you are at 10 PM. Another thing is that remember that your Novo can stack. So though its peak is 1.5 to 3 hours it still take about 3 to 7 hours to completely wear off. Should you have an extra dose late at nite, and you had already had some earlier this can be a source of issues http://www.lantus.com/hcp/dosing-titration/dosing-calculator.aspx for Lantus dosage info.. Might also help if you start going to sites reading about pumps and how they work only with short actiing insuline, this would help you to better know how to self adjust in the future when you think there is a possibility of a change
     
  2. michelle lilly

    michelle lilly Type 1 · Active Member

    Messages:
    42
    Likes Received:
    13
    Trophy Points:
    48
    hi
    the doctors have been saying for years that i have brittle diabetes, however, they have never explained it ,i have been to so many hospitals over the years hoping that they would help me understand but so far not much has been given all they say is if i stay in hospital and do and eat what they say they will stabilize me, some how its my fault they have never succeeded and usually just give up after 2 weeks saying they don't know why my sugars are banana s a bit like me, i use a pump now which has helped a bit but i have highs and lows everyday went to bed last night high the dog woke me this morning and i was hypo 34/1,7, i have so many complications and am in chronic pain everywhere in my body, the doctors say it id nerve damage, fibromyagia arthritis, gastoparesis a slow bowl constipation and now a new one diarrhoea which i cant control as i have lost sensation also rectalcele, the list goes on and on, came out of hospital only 2 weeks ago after a routine visit with diabetes nurse, everything was fine sugars were ok but i had a terrible mouth infection so was told to go to AE , within an hour i was in DKA they done the usual stuff drips here there an everywhere, next thing i new they had been monitoring my sugars every hour or so, they had fallen to 55/3 i asked the nurse to stop the insulin drip but she refused next i new i had been moved from my bed, onto a trolley i felt nothing heard nothing completely unaware of what was happening, i came round having a fit on oxygen and full of blood think a cannula must of come out or something, very cold in a pool of sweat, when i was able to speak i asked what had happened, i was told my sugars had fallen to 0,02 and thats in mg don't know how to convert that into mmol, they wont give me any-more info, i still feel terrible and having more hypo;s than normal but had 2 days of ketonnes, my stomach is killing me and am struggling to pee and poo, am just falling apart am back to the hospital tomorrow to see a specialist about my mouth, then to the diabetes nurse not that he will take much notice he just says the same each time¨{ i know how hard it is michelle just keep trying! god it gets on my nerves they hav.nt got a scobby doo:confused: sorry for moaning i am 47 and should be out enjoying myself with my girls the dogs the horses but am not because as usual am sick and moody sorry guys need to pull me socks up, maybe over my bloody head:(;)
     
  3. Miss90

    Miss90 Type 1 · Well-Known Member

    Messages:
    223
    Likes Received:
    156
    Trophy Points:
    83
    I had a horrible hypo one night after I'd been drinking. I woke up but was all dazed and confused, drenched in swear so I got up and stuck my head out the window! Luckily my boyfriend woke up and tried shoving sweets down my throat but I was so confused at the time!!! That's the worst hypo I've had where I've been conscious, I'm so careful now when I've been drinking!!!
    Hope your feeling better x


    Sent from the Diabetes Forum App
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook